Sunday, November 19, 2006

What A Waste

One of the drugs I take as part of my chemotherapy is Prednisone. It's evil stuff. I take 100 mg. for the first five days of every three-week cycle. It wreaks all kinds of havoc. I mean, I'm not complaining or anything; heaven forbid. The tumors are shrinking almost as fast as my bank account, and for that I am grateful.

But still. Even the world's perkiest trouper will admit that chemotherapy has its dark side, and that it destroys the body and soul right along with the malignant cells.

The worst thing for me about Prednisone is not the mood swings, or the killer migraines, or the miserable aches and pains, or the monstrous appetite. It's the fact that Prednisone is a catabolic steroid. This means it's the opposite of those anabolic steroids of which certain athletes have been rumored to partake. Prednisone actually breaks down muscles. And at this point I don't have many muscles left to break down.

One of the ways this catabolism works is that the Prednisone radically slows the healing process. And the way muscles are normally built up is, when you use them to create resistance, for instance by lifting something heavy, doing 30 pushups, or walking up a flight of stairs, the muscle tissue is microscopically torn, broken down. In normal situations, it quickly heals, and in 24-48 hours, it has rebuilt itself bigger and stronger than before.

But with Prednisone, healing doesn't happen and the muscle tissue doesn't rebuild after being torn down. Or if it does, the process is glacially slow. I can see how slow by watching various nicks and scrapes refuse to heal (this constitutes major entertainment here at the House O' Tumors these days). So I've been doing some light training with 10 lb. dumbbells, but only once or twice a week. I don't want to make matters any worse than they are.

Here you can witness as my muscle mass deteriorates over six months, a process know as sarcopenia. A combination of catabolic drugs, inactivity, and tumor cachexis have all contributed to this debacle. Believe me, I'm counting the minutes until I can get my emaciated ass back to the gym and throw some serious iron around with the big boys. It's one of the dreams that keeps me going.


Me in March 2006.


Me on September 22, 2006. After diagnosis but before chemo started.


Me on November 19th, 2006, after 2 treatments.


November 19, 2006

11 Comments:

Blogger Hathor said...

You may be aware of this, but be careful with the weights. You can lose an awful lot of bone with high doses of Prednisone and can be prone to fractures.

3:32 PM  
Blogger Lymphopo said...

Yes, I'm aware of the dangerous bone issues. And on top of everything else, my first tx hurled me uncerimoniously smack into the middle of menopause, without a life jacket. The challenge is to tread the very fine line between overdoing it and underdoing it. Too much inactivity is bad for bones & muscle mass too.

4:15 PM  
Blogger Ya Looblue said...

forgive me, the first thing i thought when i was done reading this was that little theme AOL had going for a while...We Can Rebuild Him... i wouldn't dare say i understand how this feels (although i was on prednizone for 3 days and had to call my doctor because i literally felt suicidal and homocidal...like...honestly didn't feel safe getting into a car because i just wanted to crash it! yikes) but i will say that i understand how it is to have built up something and worked so hard for something only to have it sort of disappear on you out of your control. the weights and protein shakes will be there for you when you've beaten this. which i believe will be soon. your body is so incredibly strong (even if you've lost some muscle) i have faith in your ability to bounce back much more quickly than most. i don't remember the exact person this story is about, but there was a really famous...uh...writer maybe...or musician...or someone. and a doctor told her that arthritis would eventually cause her hands and lower arms to become dead and brick like. so every night when she was on tour she sat on the edge of the tub and for exercise would wring out wet towels. she never lost the use of her body because she took action. i think the light weights are a great idea and you know your own limits.
hearts.

4:37 PM  
Anonymous Kevbo said...

LOOK at that THORAX! You've finally become the Wasp Queen, darlin.
Nice bra too. You're gonna have to get some sun on that noggin tho, girl.
xxx Kevbo

7:09 PM  
Blogger Lymphopo said...

I confess, I've tried to put fake tanner on my corpsely-white scalp to make it catch up with the rest of me. But there's something weird and tough about the skin, the tan doesn't take. It doesn't soak in or something. I may have to use a Sharpie.

Bra is from the Wal-Mart, pre-teen department, $6.99. I think maybe the brand is Mary Kate and Ashley. Talk about wasting away.

Hugs to george.

7:41 PM  
Blogger Josephine said...

I imagine it is incredibly disheartening to someone who was, not too long ago, as physically fit and atheletic as you.

I am sorry the treatments are destroying more than their target.

I am fortunate that my cancer was removed with surgery alone. My heart reaches out to you. I am wishing you the strength and stamina you need to survive the deeply invasive massacre that you are experiencing.

Love to you. Hugs and kisses, millions of them, too, if you want them. Power to the wings of your dreams.

11:53 AM  
Anonymous Sara said...

How demoralizing. Temporary, as you say, but still, not a ton of fun right now.

Glad it's working on what it's supposed to, at least.

4:16 PM  
Anonymous Anonymous said...

Long time lerker here, and I must say--your muscles still look mighty good. Even in your state, you make me and my pathetic little 30-something "got my priorities wrong, working too hard, exercising too little" self look even more pathetic. You'd kick my butt in a heartbeat!

6:23 PM  
Blogger Leila M. said...

oh shit, cutting by chemo!

I'm glad I finally tracked you down, I didn't know where you went, but someone finally told me where the blog went!

Glad to hear the treatment is working

10:47 PM  
Blogger Katie said...

If anyone can figure out how to properly lift without hurting the bone, Liz, it'll be you.

You're the one who taught me that I need muscle to prevent bone troubles later on because my body can pretty much stand on a column of muscle instead of bone alone...or something like that.

This kind of correct but uncommon knowledge is something I've come to expect you to have, and I believe in your ability to find it for yourself as you need it, Liz.

Look forward to hearing about your successes.

(By the way, since muscles deflate quickly after stopping exercise done on anabolic steroids in a way that they don't after stopping exercise done on a normal diet without chemicals, do you think there's any chance that once you can hit the gym again, your catabolic steroids will stop affecting your body as fast as pumpers' anabolic steroids do?)

11:44 PM  
Blogger Lymphopo said...

do you think there's any chance that once you can hit the gym again, your catabolic steroids will stop affecting your body as fast as pumpers' anabolic steroids do?

Yeah, I hope so. I have five more chemo sessions, then I can go back to the gym, and I won't be taking the Prednisone any more. I'm guessing it'll take me about 3 months to stop looking so emaciated, and maybe a year to look like I did before I got sick.

11:59 PM  

Post a Comment

Links to this post:

Create a Link

<< Home